WEDNESDAY, Dec. 21, 2016 (HealthDay News) — The use of statins is associated with a lower risk of uterine fibroids and fibroid-related symptoms, according to a study published in the December issue of the American Journal of Obstetrics & Gynecology.
Mostafa A. Borahay, M.D., Ph.D., from the University of Texas Medical Branch at Galveston, and colleagues examined the association between statin use and the risk of uterine fibroids and fibroid-related symptoms in commercially insured women diagnosed with hyperlipidemia. The authors matched 47,713 women with diagnosed uterine fibroids with 143,139 controls without fibroids (1-to-3 ratio).
The researchers found that exposure to statins within two years prior to the event/index date was associated with a decreased risk of uterine fibroids (odds ratio [OR], 0.85). In subanalysis of the women with uterine fibroids, statin users had a lower likelihood of having menorrhagia (OR, 0.88), anemia (OR, 0.84), or pelvic pain (OR, 0.85) and of undergoing myomectomy (OR, 0.76) compared with nonusers of statins.
“Further studies, including randomized controlled trials, may be warranted,” the authors write.
One author disclosed financial ties to AbbVie.
Copyright © 2016 HealthDay. All rights reserved.